Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Indianapolis, IN

April 20, 2004Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2004, 7:12 PM EST for Carroll County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 7:12 PM EST (00:12 UTC)
Expired
Apr 20, 2004, 7:45 PM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Carroll County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 5:40 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS53 KIND 210012
SVRIND
INC015-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DELPHI...OR ABOUT 13 MILES NORTHEAST OF
  LAFAYETTE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YEOMAN AROUND 720 PM EST
  FLORA AROUND 725 PM EST
  BURLINGTON AROUND 730 PM EST
  CAMDEN AROUND 735 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4061 8676 4056 8668 4044 8669 4045 8639
          4067 8637 4075 8653 4075 8673

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:50 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST TUE APR 20 2004

.DISCUSSION...UNSETTLED WX PTN XPCTD TO CONT AS SEVERAL SHORT WV
TROFS EMBEDDED IN A GENERALLY ZONAL FLOW CROSS THE AREA OVR THE NEXT
FEW DAYS. A SFC FRONTAL SYS SHOULD OSCILLATE BACK AND FORTH AS THE
DISTURBANCES MOV OVHD. FCST FOCUS CENTERS ON POPS AND TEMPS.

IN THE NR TERM...FNT IN THE PROCESS OF PUSHING BACK N THRU THE AREA.
MOST OF THE SIG LIFT/PCPN HAS PASSED OFF TO THE N...HOWEVER SOME SCT
PCPN LINGERS. NEXT UPPR LVL IMPULSE CURRENTLY LOCATED OVR THE SRN
PLAINS WL MOV INTO THE WRN AREAS DURING THE PRE DAWN HRS OF WED.
THIS WV SHOULD ACT TO ENHANCE PCPN CHCS LT TONIGHT. WL GO WITH CHC/SCT
POPS THRU ABOUT 08Z...THEN HI POPS OVR THE WRN ZONES TAPERING TO CHC
POS OVR THE FAR E.

IN THE LTR PDS...MAIN RIBBON OF LIFT WL GRAD SHFT SE DURG THE MORN
HRS...SO PCPN CHCS WL DIMINISH FM NW TO SE. WL KEEP HI POPS GOING IN
THE SE TAPERING TO CHC POPS FARTHER NW. SFC CDFNT BEGINS TO PUSH
INTO THE NW ZONES WED AFT. ALTHOUGH CONVERGENCE IS WK ALONG
FNT...PROGGED LI/S DOWN TO ABOUT -7 ALONG WITH STEEP MID LVL LAPSE
RATES...A FEW STG STORMS MAY POP VCNTY FNT DURG WED AFT.

FNT MAY SETTLE AS FAR S AS THE OH RVR WED NIGHT BEFORE PUSHING BACK
N ON THURS. WL KEEP CHC POPS GOING WED NIGHT/THURS.

BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON WED LOOK TOO
COOL...PARTICULARLY OVR THE WRN ZONES. WL RAISE THE GUIDANCE ABOUT 5
DEGS OR SO. REMAINDER OF GUIDANCE DOESN/T LOOK TOO BAD AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Apr 20, 5:12 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST TUE APR 20 2004

INZ021-028>031-035>049-051>057-060>065-067>072-211003-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
512 AM EST TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY ACROSS CENTRAL INDIANA. SMALL HAIL AND
GUSTY WINDS TO 45 MPH WILL BE POSSIBLE. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE...HOWEVER WIDESPREAD DAMAGING WINDS
AND LARGE HAIL ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS INDIANA ON EARLY WEDNESDAY AND WILL
GENERATE THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS ON WEDNESDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREAT ON WEDNESDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY AND SATURDAY. AT THIS
TIME WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH A FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS
SHOULD STAY ALERT TODAY WHEN STORMS APPROACH THEIR AREA AND REPORT
ANY SEVERE OR NEAR SEVERE STORMS.

PUMA

In the hours before

Local storm report, Apr 20, 5:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EST TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          JAMESTOWN               39.93N 86.63W
04/20/2004                   HENDRICKS          IN   LAW ENFORCEMENT

            SEMI TRUCK OVERTURNED ON INTERSTATE 74.

0544 PM     TORNADO          LEBANON                 40.05N 86.47W
04/20/2004                   BOONE              IN   LAW ENFORCEMENT

0540 PM     TORNADO          6 ENE FRANKFORT         40.31N 86.41W
04/20/2004                   CLINTON            IN   LAW ENFORCEMENT

            TORNADO NEAR 1100E AND 500N COUNTY ROAD.

&&

JEH
Local storm report, Apr 20, 6:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EST TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          JAMESTOWN               39.93N 86.63W
04/20/2004                   HENDRICKS          IN   LAW ENFORCEMENT

            POSSIBLE ENTRAPMENT

0555 PM     TORNADO          5 SW LEBANON            40.00N 86.54W
04/20/2004                   BOONE              IN   LAW ENFORCEMENT

0555 PM     TORNADO          10 S LEBANON            39.91N 86.47W
04/20/2004                   HENDRICKS          IN   LAW ENFORCEMENT

            NEAR HENDRICKS BOONE COUNTY LINE.

0510 PM     FUNNEL CLOUD     5 SE FRANKFORT          40.23N 86.44W
04/20/2004                   CLINTON            IN   LAW ENFORCEMENT

&&

JEH
Local storm report, Apr 20, 6:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EST TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          3 N KOKOMO              40.52N 86.13W
04/20/2004                   HOWARD             IN   LAW ENFORCEMENT

            TOUCHDOWN NEAR JEFFERSON AND APERSON ON NORTH SIDE OF
            KOKOMO.

0605 PM     TORNADO          LEBANON                 40.05N 86.47W
04/20/2004                   BOONE              IN   LAW ENFORCEMENT

            *** 1 INJ *** SEVERAL VEHICLES OVERTURNED ON INTERSTATE
            74 NEAR MILE MARKERS 53 AND 54.

0522 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
04/20/2004                   CLINTON            IN   LAW ENFORCEMENT

            STRUCTURAL DAMAGE IN CLINTON COUNTY. EXACT LOCATION
            UNKNOWN.

0544 PM     TORNADO          LEBANON                 40.05N 86.47W
04/20/2004                   BOONE              IN   LAW ENFORCEMENT

0544 PM     HAIL             1 S ROACHDALE           39.83N 86.80W
04/20/2004  0.75 INCH        PUTNAM             IN   LAW ENFORCEMENT

&&

JEH
Local storm report, Apr 20, 6:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
04/20/2004                   HOWARD             IN   AMATEUR RADIO

            ROOF BLOWN OFF OF SKATING RINK AT STATE ROAD 31 AND
            MORGAN ST.

&&

JEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:00 PM ESTTornado WarningINDMadison, Tipton60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.